Alert archive / Minnesota / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 8, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at May 16, 1999, 5:41 PM CDT for Watonwan County, Minnesota. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 16, 1999, 5:41 PM CDT (22:41 UTC)
- Expired
- May 16, 1999, 6:30 PM CDT
- In force
- 49 min
- Issued by
- NWS Twin Cities, MN
- Area
- Whole counties
County Watonwan County, MN
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 16, 5:45 PM CDT | Hail 0.75 | St James, MN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 16, 5:30 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 10.7 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 597 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 142 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
999 WUUS1 KMSP 162240 RRA SVRMSP MNC165-162330- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 541 PM CDT SUN MAY 16 1999 THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES/CHANHASSEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WATONWAN COUNTY IN SOUTH CENTRAL MINNESOTA * UNTIL 630 PM CDT * AT 535 PM CDT...A SEVERE WEATHER SPOTTER REPORTED NICKEL SIZE HAIL ONE MILE SOUTH OF ST JAMES. THE STORM WAS MOVING NORTHEAST AT 35 MPH. * SOME LOCATIONS AFFECTED ST JAMES MADELIA LEWISVILLE THIS IS A DANGEROUS STORM. STAY INDOORS AWAY FROM WINDOWS. TDK &
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 3:30 PM CDT, 2 hours 11 minutes earlier.
Area forecast discussion, May 16, 3:30 PM CDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 330 PM CDT SUN MAY 16 1999 MAIN CONCERN IS QUESTION OF HEAVY RAINFALL OVER SATURATED GROUND IN PORTIONS OF MN CWA. SCATTERED CONVECTION PRODUCED BY 5H MB JET STREAK PRODUCED RAPID ONE HALF TO THREE QUARTERS INCH OF ADDITIONAL RAIN OVER PARTS OF SOUTH CENTRAL INTO THE TWIN CITIES VCNTY EARLIER. WL HOLD OFF ON FFA ISSUANCE AS DEEP CONVECTION DEVELOPING RAPIDLY IN WRN IA...ALONG WARM FRONTAL BOUNDARY. 70 DEGREE DEWPOINTS POOLING INTO CENTRAL IA WITH MDT SFC CONVERGENCE ALG FRONT. EXPCD MCS DEVELOPMENT LIKELY TO MOVE MORE EWD INTO ERN IA ALONG LAYER THICKNESS LINES. STRONGEST LOW LEVEL INFLOW OF 30KTS POINTED INTO IA...HWVR SOME SLIGHT BACKING NOTED AT SLA PROFILER. MORE IMPORTANTLY...7H FLOW AIMED MORE AT SRN/CNTRL WITH MASS CONVERGENCE HELPING TO PRODUCE SCT -SHRA/-TSRA OVER WRN/SRN MN. MSAS INSTABILITY RIBBON LIES ACRS IA WITH WK AXIS OF -2 TO -4 SFC BASED LIS INTO MN. WK LOW PRES VCNTY OF MKT ALSO CONTRIBUTING TO SCT EVE ACTIVITY. SFC INFLOW GENERALLY 10 KTS OR LESS...BUT WL CONT TO MENTION RISK OF SVR IN FAR SOUTH THIS EVE. LATEST NGM GUIDANCE MORE IN LN WITH ETA IN MOVING UPR TROUGH THROUGH AREA MON INTO MON NGT. LAST MID LVL TROUGH TO MOV THROUGH ON MONDAY CONTRIBUTING TO MORE -SHRA/-TSRA. SFC DEWPTS ALSO RMN ABV 50 MOST AREAS WITH STEEPENING LAPSE RATES AS 5H TEMPS COOL TO 20 BLO. PREFER CONTINUITY OF AVN/ETA WITH SFC FEATURES AS JET AXIS SLIDES TO EAST OF AREA BY TUE. FAN/FWC GUIDANCE IN BALLPARK. .MSP...NONE KAVINSKY
In the hours before
Special weather statement, May 16, 11:58 AM CDT, 5 hours 43 minutes before
MNZ060-062>070-073>078-082>085-091>093-WIZ015-016-023>028-170600- SEVERE WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1158 AM CDT SUN MAY 16 1999 THE SLIGHT RISK OF SEVERE THUNDERSTORMS HAS BEEN REDUCED ACROSS SOUTHERN MINNESOTA TO INCLUDE ONLY FAR SOUTH CENTRAL MINNESOTA THIS AFTERNOON AND TONIGHT...INCLUDING THE FAIRMONT...ST. JAMES...MANKATO ...ALBERT LEA AND OWATONNA AREAS. THE EAU CLAIRE AREA OF WEST CENTRAL WISCONSIN IS ALSO UNDER A SLIGHT RISK OF SEVERE WEATHER LATER TODAY. THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WINDS AND HAIL WITH SCATTERED THUNDERSTORMS LATER THIS AFTERNOON OR EVENING. HEAVY RAINS AND FLOODING WILL ALSO BECOME A THREAT OVER THE AREA BY THIS EVENING. SPOTTER ACTIVATION MAY BE REQUIRED. MBK
Special weather statement, May 16, 3:05 PM CDT, 2 hours 36 minutes before
MNZ060>063-068>070-075>078-083>085-091>093-170300 SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN 305 PM CDT SUN MAY 16 1999 ...THREAT OF HEAVY RAINS THROUGH THE EVENING... ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS IS IN STORE THIS EVENING AND TONIGHT FOR SOUTH CENTRAL AND EAST CENTRAL MINNESOTA. AFTER MORE THAN A WEEK OF WET WEATHER...THE GROUND HAS BECOME SATURATED AND STREAMS AND RIVERS ARE ALREADY RUNNING HIGH. THERE IS SOME CONCERN THAT ADDITIONAL RAIN COULD AGGRAVATE THIS SITUATION AND LEAD TO FLOODING PROBLEMS TONIGHT. THE PRIMARY THREAT AREA IS GENERALLY EAST OF A LINE FROM FAIRMONT TO MANKATO TO TWIN CITIES. PERSONS LIVING IN FLOOD PRONE AREAS SHOULD BE PREPARED TO MOVE TO HIGHER GROUND IF HEAVY RAINS OCCUR. SMALL STREAMS AND RIVERS COULD ALSO SHOW RAPID RISES AND OVERFLOW THEIR BANKS. MINOR URBAN FLOODING IS ALSO POSSIBLE IN PARTS OF THE TWIN CITIES NEAR THUNDERSTORMS. MBK
Special weather statement, May 16, 3:05 PM CDT, 2 hours 36 minutes before
MNZ060>063-068>070-075>078-083>085-091>093-170300 SPECIAL WEATHER STATEMENT...CORRECTED NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN 305 PM CDT SUN MAY 16 1999 ...THREAT OF HEAVY RAINS THROUGH THE EVENING... ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS IS IN STORE THIS EVENING AND TONIGHT FOR SOUTH CENTRAL AND EAST CENTRAL MINNESOTA. AFTER MORE THAN A WEEK OF WET WEATHER...THE GROUND HAS BECOME SATURATED AND STREAMS AND RIVERS ARE ALREADY RUNNING HIGH. THERE IS SOME CONCERN THAT ADDITIONAL RAIN COULD AGGRAVATE THIS SITUATION AND LEAD TO FLOODING PROBLEMS TONIGHT. THE PRIMARY THREAT AREA IS GENERALLY EAST OF A LINE FROM FAIRMONT TO MANKATO TO THE TWIN CITIES. PERSONS LIVING IN FLOOD PRONE AREAS SHOULD BE PREPARED TO MOVE TO HIGHER GROUND IF HEAVY RAINS OCCUR. SMALL STREAMS AND RIVERS COULD ALSO SHOW RAPID RISES AND OVERFLOW THEIR BANKS. MINOR URBAN FLOODING IS ALSO POSSIBLE IN PARTS OF THE TWIN CITIES NEAR THUNDERSTORMS. MBK
Special weather statement, May 16, 3:05 PM CDT, 2 hours 36 minutes before
MNZ060>063-068>070-075>078-083>085-091>093-170300 SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN 305 PM CDT SUN MAY 16 1999 ...THREAT OF HEAVY RAINS THROUGH THE EVENING... ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS IS IN STORE THIS EVENING AND TONIGHT FOR SOUTH CENTRAL AND EAST CENTRAL MINNESOTA. AFTER MORE THAN A WEEK OF WET WEATHER...THE GROUND HAS BECOME SATURATED AND STREAMS AND RIVERS ARE ALREADY RUNNING HIGH. THERE IS SOME CONCERN THAT ADDITIONAL RAIN COULD AGGRAVATE THIS SITUATION AND LEAD TO FLOODING PROBLEMS TONIGHT. THE PRIMARY THREAT AREA IS GENERALLY EAST OF A LINE FROM FAIRMONT TO MANKATO TO TWIN CITIES. PERSONS LIVING IN FLOOD PRONE AREAS SHOULD BE PREPARED TO MOVE TO HIGHER GROUND IF HEAVY RAINS OCCUR. SMALL STREAMS AND RIVERS COULD ALSO SHOW RAPID RISES AND OVERFLOW THEIR BANKS. MINOR URBAN FLOODING IS ALSO POSSIBLE IN PARTS OF THE TWIN CITIES NEAR THUNDERSTORMS. MBK
Special weather statement, May 16, 3:05 PM CDT, 2 hours 36 minutes before
MNZ060>063-068>070-075>078-083>085-091>093-170300 SPECIAL WEATHER STATEMENT...CORRECTED NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN 305 PM CDT SUN MAY 16 1999 ...THREAT OF HEAVY RAINS THROUGH THE EVENING... ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS IS IN STORE THIS EVENING AND TONIGHT FOR SOUTH CENTRAL AND EAST CENTRAL MINNESOTA. AFTER MORE THAN A WEEK OF WET WEATHER...THE GROUND HAS BECOME SATURATED AND STREAMS AND RIVERS ARE ALREADY RUNNING HIGH. THERE IS SOME CONCERN THAT ADDITIONAL RAIN COULD AGGRAVATE THIS SITUATION AND LEAD TO FLOODING PROBLEMS TONIGHT. THE PRIMARY THREAT AREA IS GENERALLY EAST OF A LINE FROM FAIRMONT TO MANKATO TO THE TWIN CITIES. PERSONS LIVING IN FLOOD PRONE AREAS SHOULD BE PREPARED TO MOVE TO HIGHER GROUND IF HEAVY RAINS OCCUR. SMALL STREAMS AND RIVERS COULD ALSO SHOW RAPID RISES AND OVERFLOW THEIR BANKS. MINOR URBAN FLOODING IS ALSO POSSIBLE IN PARTS OF THE TWIN CITIES NEAR THUNDERSTORMS. MBK
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 4:06 PM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Watonwan | 34 min |
| May 16, 5:05 PM CDT | Severe Thunderstorm Warning | MPX | Le Sueur | 40 min |
| May 16, 5:14 PM CDT | Severe Thunderstorm Warning | MPX | Martin | 46 min |
| May 16, 5:45 PM CDT | Severe Thunderstorm Warning | MPX | Le Sueur, Rice | 30 min |
| May 16, 6:26 PM CDT | Severe Thunderstorm Warning | MPX | Faribault | 49 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.